Iowa, 2015Tornadoes and Damaging Winds in Iowa, November 11, 2015
November 11, 2015 · NWS OAX · 6 events in 4 counties and zones
A powerful upper level low pressure system moved quickly across the central Plains during the day on November 11th. As low pressure moved from Kansas into eastern Nebraska during the day, warm and moist air was pushed northward into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level low pressure system moved quickly across the central Plains during the day on November 11th. As low pressure moved from Kansas into eastern Nebraska during the day, warm and moist air was pushed northward into the region. This unseasonably warm and moist air led to increasing instability during the afternoon over western Iowa and southeast Nebraska. This combined with the strong wind field associated with the low produced an atmosphere ripe for severe weather. Thunderstorms developed along the cold front in eastern Nebraska by early afternoon, and then increased in coverage and intensity as they tracked east into western Iowa during the early afternoon. Large hail and isolated tornadoes were produced by these thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 11, 11:55 AM CST, 53 minutes earlier.
Area forecast discussion, Nov 11, 11:55 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CST WED NOV 11 2015
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 245 AM CST WED NOV 11 2015
MAIN FORECAST CONCERN WILL FOCUS ON NEXT 24 HOURS AS STRONG EARLY
SEASON STORM SYSTEM LIFTS ACROSS THE REGION.
GENERAL FORECAST TRENDS REMAIN ON TRACK THIS MORNING WITH DEEP
SURFACE LOW PRESSURE OVER EAST CENTRAL COLORADO AT 07Z WITH A WARM
FRONT EXTENDING EAST FROM THE LOW INTO FAR NORTHEAST KANSAS AND
SOUTH CENTRAL IOWA. INVERTED TROUGH MEANWHILE STRETCHES ACROSS
EAST CENTRAL NEBRASKA INTO NORTHWEST IOWA. AS SURFACE LOW MOVES
NORTHEAST ALONG THE TROUGH AND DEEPENS A COLD FRONT WILL SWEEP
SOUTH BEHIND THE LOW REACHING FAR SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA BY LATE THIS AFTERNOON. ANY PRECIP IN THE AREA IS EXPECTED
TO GENERALLY BE LIGHT THROUGH THE EARLY MORNING WITH THE CHANCE OF
THUNDERSTORMS INCREASING BY LATE MORNING INTO THE AFTERNOON.
AS THE COLDER AIR SPREADS EAST BEHIND THE FRONT FROM MID TO LATE
AFTERNOON RAIN MAY MIX OR CHANGE TO SNOW IN PARTS OF NORTHEAST
NEBRASKA. SOME LIGHT ACCUMULATIONS LESS THAN AN INCH ARE POSSIBLE
NORTH OF A COLUMBUS TO SIOUX CITY LINE LATE THIS AFTERNOON INTO
THE EARLY EVENING. RAIN AND SNOW WILL MOVE OUT OF THE AREA BY
MIDNIGHT.
STRONG NORTHWEST WINDS WILL BE THE PRIMARY WEATHER FEATURE BEHIND
THE FRONT THIS AFTERNOON AND TONIGHT WITH WIND HEADLINES COVERING
THE FORECAST AREA. WIND GUSTS MAY EXCEED 50 MPH AT TIMES THIS
AFTERNOON INTO THE EVENING WITH SUSTAINED WINDS 30 TO 45 MPH.
WINDS WILL GRADUALLY DECREASE FROM WEST TO EAST LATE TONIGHT BUT
WINDY CONDITIONS WILL REMAIN OVER THE AREA ON THURSDAY.
REMAINDER OF THE PERIOD WILL BE DRY AND COOL WITH A RETURN TO
MILD TEMPERATURES BY THE WEEKEND.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 AM CST WED NOV 11 2015
MILD AND DRY OVER THE WEEKEND WITH A CHANCE OF RAIN EARLY NEXT
WEEK AS ANOTHER STRONG SYSTEM MOVES INTO THE REGION. FLOW AT THIS
TIME APPEARS TO BE SPLIT WITH COLDER AIR REMAINING TO THE NORTH.
&&
.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1141 AM CST WED NOV 11 2015
INTENSE SFC LOW PRESS CURRENTLY SITUATED OVER N-CNTRL KS WILL
QUICKLY LIFT NEWD THIS AFTN AND BE THE FOCUS SCT TSRA OVER
PORTIONS OF ERN NEB THIS AFTN. LATEST SFC OBS INDICATED THAT THE
ASSOCIATED SFC BNDRY WAS NEARLY STATIONARY AND EXTENDED FROM
ABOUT KAXA TO KPTT. IN ADDITION TO THE -TSRA ACTIVITY...STIFF NW
WINDS GUSTING 35-45KT WILL PERSIST INTO EARLY THIS EVENING. AND AT
THIS POINT...DO NOT ANTICIPATE CONDITIONS IMPROVING TO VFR AT ALL
TERMINALS UNTIL EARLY THUR MORNING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY
FOR NEZ045-052.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
FOR NEZ090>093.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
NEZ053-067-068.
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
015>018-030>034-042>044-050-051-065-066-078-088-089.
IA...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY
FOR IAZ043-055-056-069.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
IAZ079-080-090-091.
&&
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEEHazardous weather outlook, Nov 11, 11:37 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CST WED NOV 11 2015
NEZ011-012-015>018-030>034-042>045-050>053-065-066-078-088-089-
120745-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
1137 AM CST WED NOV 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND LAST INTO
AT LEAST MID AFTERNOON. A FEW STORMS MAY BE SEVERE IN PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ALTHOUGH LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN HAZARDS...A FEW TORNADOES WILL
BE POSSIBLE MAINLY FROM AROUND NOON TO 3 PM.
A HIGH WIND WARNING WILL COVER MUCH OF EASTERN NEBRASKA INTO WEST
CENTRAL IOWA THIS AFTERNOON INTO TONIGHT. NORTHWEST WINDS ARE
FORECAST TO INCREASE INTO THE 35 TO 45 MPH RANGE...WITH GUSTS OVER
50 MPH POSSIBLE. RAIN COULD MIX WITH OR CHANGE TO SNOW BY MID TO
LATE AFTERNOON IN PARTS OF NORTHEAST NEBRASKA...WITH SOME LIGHT
ACCUMULATION POSSIBLE. ANY SNOW THAT DOES FALL...WHEN COMBINED
WITH THE STRONG WINDS WILL CREATE GREATLY REDUCED VISIBILITIES.
SOME LIGHT ACCUMULATIONS OF SNOW COULD OCCUR THIS EVENING NORTH
AND NORTHEAST OF OMAHA.
A STRONG LOW PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA
AND WESTERN IOWA TODAY AND TONIGHT IS RESPONSIBLE FOR THE WIDE
VARIETY OF WEATHER ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY CONDITIONS ARE ALSO FORECAST FOR THURSDAY...BUT WILL HOLD
IN THE 20 TO 30 MPH RANGE. SOME GUSTS TO 40 MPH APPEAR POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO PASS ALONG ANY SEVERE WEATHER REPORTS...
SNOW ACCUMULATIONS OR DAMAGE FROM THE WINDS.
IAZ043-055-056-069-079-080-090-091-NEZ067-068-090>093-120745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1137 AM CST WED NOV 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...TORNADO WATCH 534 IN EFFECT UNTIL 6 PM CST...
SCATTERED THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND LAST INTO
AT LEAST MID AFTERNOON. A FEW STORMS MAY BECOME TORNADIC IN NATURE
IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IN ADDITION TO
THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE AS
WELL.
A HIGH WIND WARNING WILL COVER MUCH OF EASTERN NEBRASKA INTO WEST
CENTRAL IOWA THIS AFTERNOON INTO TONIGHT. NORTHWEST WINDS ARE
FORECAST TO INCREASE INTO THE 35 TO 45 MPH RANGE...WITH GUSTS OVER
50 MPH POSSIBLE. RAIN COULD MIX WITH OR CHANGE TO SNOW BY MID TO
LATE AFTERNOON IN PARTS OF NORTHEAST NEBRASKA...WITH SOME LIGHT
ACCUMULATION POSSIBLE. ANY SNOW THAT DOES FALL...WHEN COMBINED
WITH THE STRONG WINDS WILL CREATE GREATLY REDUCED VISIBILITIES.
SOME LIGHT ACCUMULATIONS OF SNOW COULD OCCUR THIS EVENING NORTH
AND NORTHEAST OF OMAHA.
A STRONG LOW PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA
AND WESTERN IOWA TODAY AND TONIGHT IS RESPONSIBLE FOR THE WIDE
VARIETY OF WEATHER ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY CONDITIONS ARE ALSO FORECAST FOR THURSDAY...BUT WILL HOLD
IN THE 20 TO 30 MPH RANGE. SOME GUSTS TO 40 MPH APPEAR POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO PASS ALONG ANY SEVERE WEATHER REPORTS...
SNOW ACCUMULATIONS OR DAMAGE FROM THE WINDS.
In the hours before
Local storm report, Nov 11, 12:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1221 PM CST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL 2 S GRETNA 41.11N 96.24W
11/11/2015 E0.88 INCH SARPY NE TRAINED SPOTTER
PEA TO NICKLE I-80 AND HIGHWAY 6
&&
BKERNSpecial weather statement, Nov 11, 12:21 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1221 PM CST WED NOV 11 2015
NEZ045-111845-
WASHINGTON NE-
1221 PM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
1245 PM CST...
AT 1221 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KENNARD...OR 18 MILES NORTHWEST OF OMAHA...MOVING NORTH AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...KENNARD AND HERMAN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 438 AND 447.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 114 AND 126.
LAT...LON 4140 9609 4142 9632 4168 9633 4168 9613
TIME...MOT...LOC 1821Z 187DEG 29KT 4149 9620
DEWALD
Special weather statement, Nov 11, 12:22 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1222 PM CST WED NOV 11 2015
IAZ043-055-111845-
HARRISON IA-MONONA IA-
1222 PM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONONA AND NORTH
CENTRAL HARRISON COUNTIES UNTIL 1245 PM CST...
AT 1221 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF LOGAN...OR 31 MILES NORTH OF OMAHA...MOVING NORTH
AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...PISGAH...MOORHEAD...WOODBINE...MAGNOLIA...SOLDIER...TURIN...
PREPARATION CANYON STATE PARK...LITTLE SIOUX SCOUT RANCH AND WILLOW
LAKE RECREATION AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHWESTERN
IOWA.
LAT...LON 4162 9575 4164 9599 4206 9598 4203 9567
4186 9567
TIME...MOT...LOC 1821Z 187DEG 29KT 4171 9586
DEWALDSpecial weather statement, Nov 11, 12:23 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CST WED NOV 11 2015
IAZ055-056-111900-
SHELBY IA-HARRISON IA-
1223 PM CST WED NOV 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRISON AND WESTERN
SHELBY COUNTIES UNTIL 100 PM CST...
AT 1222 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PERSIA...OR 29 MILES SOUTH OF DENISON...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EARLING...PERSIA...DEFIANCE...DUNLAP...PANAMA...PORTSMOUTH...
WESTPHALIA...TENNANT...SCHABEN PARK AND MANTENO RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA NEAR MILE MARKER 89.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST FOR SOUTHWESTERN
IOWA.
LAT...LON 4152 9544 4155 9568 4186 9567 4186 9533
TIME...MOT...LOC 1822Z 187DEG 29KT 4161 9555
DEWALD
Local storm report, Nov 11, 12:35 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1235 PM CST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL AVOCA 40.80N 96.12W
11/11/2015 E1.75 INCH CASS NE EMERGENCY MNGR
&&
BKERNLocal storm report, Nov 11, 12:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1247 PM CST WED NOV 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HAIL UNADILLA 40.68N 96.27W
11/11/2015 M1.00 INCH OTOE NE TRAINED SPOTTER
50 TO 60 MPH WINDS ALSO.
&&
VDEWALDTornado, Page
- When
- November 11, 12:48 PM CST to 12:50 PM CST
- Where
- Page County, 0.79 mi WSW of Norwich to 0.66 mi WNW of Norwich
- Rating
- EF0
- Path length
- 0.57 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.748, -95.245
A couple of storm chasers captured on video a small brief tornado just to the west of Yorktown and north of Highway 2. The tornado appeared to be in open county with no damage reported.
Thunderstorm Wind, Montgomery
- When
- November 11, 1:44 PM CST
- Where
- Montgomery County, 0.87 mi SE of Red Oak
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.010, -95.220
The wind gust was measured at the local Red Oak airport. The emergency manager reported power poles downed from this storm.
Tornado, Pottawattamie
- When
- November 11, 1:48 PM CST to 1:52 PM CST
- Where
- Pottawattamie County, 2.43 mi WSW of Avoca to 2.06 mi NNW of Avoca
- Rating
- EF1
- Path length
- 2.87 mi
- Path width
- 150 yd
- Continued into
- Shelby, Ia (OAX)
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.468, -95.394
The tornado started just south of the County Road 18 to the west of the city of Avoca, Iowa. The tornado tracked to the north northeast through open fields initially. Due to the recent harvest the tornado was easily tracked through the fields due to ground scouring of the left-over corn stocks. The tornado narrowly missed a farmstead along 420th street but did destroy one empty grain bin located across the street from the farm. The tornado continued to track across open fields until it crossed the busy Interstate 80 where a semi was lofted and tossed into a ditch on the north side of the interstate. At this location there were also large hardwood trees that were uprooted. The tornado continued to the northeast into Shelby County.
Tornado, Shelby
- When
- November 11, 1:52 PM CST to 2:02 PM CST
- Where
- Shelby County, 4.24 mi ESE of Shelby to 1.87 mi N of Corley
- Rating
- EF1
- Path length
- 7.34 mi
- Path width
- 150 yd
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.506, -95.370
This tornado entered Shelby County from Pottawattamie County from the southwest. The tornado impacted a total of 6 farmsteads in the county as it tracked to the north northeast. Damage at these farmsteads was confined to mainly outbuilding being damaged or destroyed, trees uprooted, and electrical power poles downed. The tornado tracked across the western side of the Harlan Airport without doing damage to the airport, but a wind gust associated with the rear-flank downdraft of the storm was measured at 76 mph at the automatic observing equipment on the east side of the airport. The tornado finally ended just to the southeast of the city of Harlan.
Thunderstorm Wind, Shelby
- When
- November 11, 2:06 PM CST
- Where
- Shelby County, 0.52 mi W of Corley
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.580, -95.340
Thunderstorm Wind, Shelby
- When
- November 11, 2:14 PM CST
- Where
- Shelby County, Irwin
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.800, -95.200
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, November 11 to 12, 20151 injured · $2.0 million · EF2 · 59 events
- High Surf in Puerto Rico, November 11, 20151 death · 1 event
- Wildfire in Oklahoma, November 11, 2015$550,000 · 4 events
- Damaging Winds and Strong Wind in Illinois, November 11, 2015$228,000 · 52 kt wind · 19 events
- High Wind in Missouri, November 11, 2015$192,000 · 52 kt wind · 7 events
- High Wind in Iowa, November 11 to 12, 2015$50,000 · 57 kt wind · 30 events
- High Wind in Kansas, November 11, 2015$120,000 · 52 kt wind · 3 events
- Tornadoes and Hail in Iowa, November 11, 2015EF1 · 30 events
- Tornado and Damaging Winds in Missouri, November 11, 2015$7,000 · EF0 · 43 events
- Tornadoes and Damaging Winds in Illinois, November 11, 2015EF1 · 15 events
- Tornado in Missouri, November 11, 2015EF1 · 1 event
- High Wind in Wyoming, November 11, 201562 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602068, 602061, 602065, 602066, 602062, 602078.